Hail, McIntosh
- When
- August 6, 6:35 PM EST to 6:36 PM EST
- Where
- McIntosh County, South Newport
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.630, -81.400
Law Enforcement reported penny size hail in South Newport, Georgia.
A surface trough of low pressure in combination with the sea breeze, resulted in scattered thunderstorm development across southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A surface trough of low pressure in combination with the sea breeze, resulted in scattered thunderstorm development across southeast Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 6, 2:28 PM EST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 328 PM EDT THU AUG 6 2009 .SYNOPSIS... A SURFACE TROUGH WILL PUSH SOUTH TONIGHT AND WILL DISSIPATE OVER SOUTHERN GEORGIA FRIDAY. AN EXPANSIVE RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION BY THIS WEEKEND AND WILL PERSIST INTO EARLY NEXT WEEK. A SURFACE TROUGH WILL DEVELOP IN THE LEE OF THE APPALACHIANS DURING THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... WITHIN A BROAD DEEP LAYER CYCLONIC FLOW REGIME...SCATTERED TO NUMEROUS DIURNAL SHOWERS/THUNDERSTORMS INITIATING ALONG AN INLAND SURFACE BOUNDARY/CONVERGENCE AXIS AND ALONG THE SEA BREEZE WILL PERSIST INTO THIS EVENING. OUTFLOW BOUNDARIES WILL DRIVE NEW DEVELOPMENT/DOMINATE PROPAGATION UNTIL THUNDERSTORMS DISSIPATE DUE TO DIURNAL/PRECIPITATION STABILIZATION WELL BEFORE MIDNIGHT. MULTICELL THUNDERSTORMS/COMPLEX BOUNDARY INTERACTIONS COULD SUPPORT BRIEF PERIODS OF LOCALIZED/ACTIVE PULSE SEVERE WEATHER PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. WILL MAINTAIN THE MENTION OF ISOLATED SEVERE THUNDERSTORMS WITHIN THE HAZARDOUS WEATHER OUTLOOK INTO THIS EVENING. ALSO...PWATS 1.6 TO 1.8 INCHES COULD SUPPORT LOCALIZED FLOODING IF/WHERE ECHO TRAINING/REPEAT DEVELOPMENT/PERSISTENT HEAVY RAIN OCCURS. WHERE RAIN OCCURS...AREAS OF STRATUS/FOG COULD DEVELOP LATER TONIGHT...ESPECIALLY IN THE WAKE OF THE SURFACE TROUGH ACROSS N COUNTIES. OTHERWISE...MID/HIGH LEVEL CONVECTIVE DEBRIS WILL DISSIPATE LEAVING MAINLY CLEAR SKIES. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... FRIDAY...THE PATTERN WILL START THE TRANSITION TO STRENGTHENING SURFACE/UPPER RIDGING AND ASSOCIATED DEEP LAYER SUBSIDENCE. HOWEVER...A MID LEVEL VORTICITY/SHEAR AXIS WILL PERSIST OVER SOUTHERN COUNTIES. ALSO...A N-S MOISTURE GRADIENT WILL DEVELOP. LINGERING 850-500 MB MEAN RELATIVE HUMIDITY THE 50-75 PERCENT RANGE WILL PERSIST ACROSS SOUTHERN COUNTIES WHILE SUBSIDENCE/DRYING BECOME ESTABLISHED ACROSS NORTHERN COUNTIES. THIS SCENARIO SHOULD SUPPORT AT LEAST ISOLATED DIURNAL SHOWERS/THUNDERSTORMS ACROSS THE SOUTHERN 1/2 TO 1/3 OF THE FORECAST AREA...MAINLY ALONG THE SEA BREEZE WHICH WILL READILY PROGRESS INLAND DURING THE AFTERNOON. THUS...MAINTAINED ONGOING SLIGHT CHANCE POPS DURING THE AFTERNOON/EARLY EVENING. ANY SHOWERS/THUNDERSTORMS WILL DISSIPATE RAPIDLY AROUND SUNSET FRIDAY EVENING. && .LONG TERM /SATURDAY THROUGH THURSDAY/... AN UPPER RIDGE WILL SLOWLY STRENGTHEN OVER THE SOUTHEAST UNITED STATES OVER THE WEEKEND WITH THE GFS PROGGING THE 500 MB HEIGHTS WILL REACH 5970M BY SUNDAY. MONDAY THROUGH WEDNESDAY THE UPPER RIDGE WILL STEADILY BREAK DOWN...ALLOWING A LEE TROUGH TO DEVELOP INLAND AND CONVECTIVE COVERAGE TO INCREASE ACROSS OUR AREA. WE MAINTAINED PERSISTENCE ON CONFINING AFTERNOON POPS TO THE ALTAMAHA REGION OVER THE WEEKEND BECAUSE THE STRONG MID-LEVEL SUBSIDENCE SHOULD PREVENT MUCH OF ANY CONVECTION FROM DEVELOPING. HIGH TEMPS 93-98 DEGREES WITH DEWPOINTS REMAINING IN THE LOWER TO MIDDLE 70S MAY PRODUCE SOME HEAT INDEX CONCERNS OVER THE WEEKEND INTO EARLY NEXT WEEK. THIS CONTINUES TO BE ADDRESSED IN THE HAZARDOUS WEATHER OUTLOOK. AS THE RIDGE BREAKS DOWN EARLY NEXT WEEK...WE SHOW POPS INCREASING INTO THE 20-30 PERCENT RANGE ALL AREAS WITH TEMPS CLOSER TO NORMAL IN THE LOWER 90S. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... TIMING AND COVERAGE OF THUNDERSTORMS THIS AFTERNOON REMAINS THE MAIN ISSUE FOR THE 18Z TAF PERIOD. HAVE INTRODUCED VCTS FOR BOTH SITES AS ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AS BOUNDARIES AND THE SEABREEZE INTERACT. WILL AMEND TAFS AS RADAR TRENDS ARE BETTER ESTABLISHED. FOG DEVELOPMENT COULD DEPEND HEAVILY ON WHETHER EITHER SITE SEES RAIN THIS AFTERNOON. EVEN WITHOUT RAIN...LIGHT WINDS AND CLEARING SKIES COULD LEAD TO MVFR FOG AFTER 08Z. WILL KEEP CONDITIONS VFR FOR NOW AND REEVALUATE AT THE NEXT TAF PERIOD. EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED THROUGH THE WEEKEND. MVFR/IFR CONDITIONS WILL AGAIN BE POSSIBLE MON AND TUE IN SCATTERED SHOWERS AND THUNDERSTORMS. && .MARINE... AHEAD OF A SURFACE TROUGH...EXPECT THE SEA BREEZE TO TRANSITION TO A PERIOD OF MODEST NOCTURNAL SURGING OF S/SW WINDS AVERAGING AS MUCH AS 15 KNOTS THIS EVENING UNLESS ORGANIZED THUNDERSTORMS PUSH INTO COASTAL WATERS AND ALTER THE SURFACE PRESSURE PATTERN/MARINE LAYER STABILITY. THEN...THE SURFACE TROUGH WILL PUSH THROUGH THE COASTAL WATERS OVERNIGHT AND WINDS WILL VEER TOWARD THE W/NW AND WILL DIMINISH TO 10 KNOTS OR LESS WITHIN THE TROUGH LATER TONIGHT. FRIDAY...WINDS WILL TURN TOWARD THE NE EARLY AS A SURFACE HIGH BRUSHES BY THE REGION TO THE N/NE...THEN THE SEA BREEZE CIRCULATION WILL DEVELOP AND WILL DOMINATE WITH SE WINDS 10-15 KNOTS BECOMING COMMON DURING THE AFTERNOON/EVENING. FRIDAY NIGHT...WINDS WILL TURN TOWARD THE SOUTH...BUT 12Z GUIDANCE SUGGESTS THAT LITTLE/NO NOCTURNAL SURGING WILL OCCUR...HOLDING WINDS AT 10 KNOTS OR LESS THROUGH THE NIGHT. SEAS AS HIGH AS 4 FT WILL BRIEFLY PUSH INTO AREAS BEYOND 20 NM THROUGH TONIGHT. OTHERWISE...SEAS SHOULD REMAIN CAPPED AT 2-3 FT WITHIN NEARSHORE WATERS THROUGH FRIDAY NIGHT...AND EVEN BEYOND 20 NM FRIDAY AND FRIDAY NIGHT. ATLANTIC HIGH PRESSURE WILL DOMINATE THROUGH THE MIDDLE OF NEXT WEEK...KEEPING WINDS LESS THAN 15 KT AND SEAS LESS THAN 4 FT. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 356 PM EDT THU AUG 6 2009 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-071000- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 356 PM EDT THU AUG 6 2009 ...ISOLATED SEVERE THUNDERSTORMS INTO THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS...THUNDERSTORMS WILL IMPACT PARTS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA INTO THIS EVENING. UNTIL 10 PM...ISOLATED THUNDERSTORMS COULD BRIEFLY BECOME SEVERE WITH DAMAGING WIND GUSTS EXCEEDING 60 MPH AND HAIL THE SIZE OF PENNIES OR LARGER. OTHER POTENTIAL HAZARDS INCLUDE LOCALLY EXCESSIVE RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. EXCESSIVE HEAT...STRONG HIGH PRESSURE WILL BUILD OVER THE REGION ALLOWING HEAT AND HUMIDITY TO BUILD THIS WEEKEND INTO EARLY NEXT WEEK. HEAT INDICES MAY REACH BETWEEN 105 AND 110 DEGREES DURING THE AFTERNOON HOURS. HEAT ADVISORIES MAY EVENTUALLY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. AMZ330-350-352-354-374-071000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 356 PM EDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 516 PM EDT THU AUG 6 2009 GAZ116-117-119-062200- COASTAL BRYAN-COASTAL CHATHAM-INLAND BRYAN- 516 PM EDT THU AUG 6 2009 ...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL CHATHAM AND SOUTHEASTERN BRYAN COUNTIES THROUGH 600 PM EDT... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED NEAR SWEET HILL...OR ABOUT 7 MILES SOUTHEAST OF RICHMOND HILL...MOVING EAST AT 10 MPH. AREAS IN AND AROUND SWEET HILL...KELLER...OAK LEVEL...FORT MCALLISTER...OSSABAW ISLAND...WILL BE IMPACTED THROUGH 600 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 523 PM EDT THU AUG 6 2009 SCZ050-062200- CHARLESTON- 523 PM EDT THU AUG 6 2009 ...STRONG THUNDERSTORMS WILL IMPACT EXTREME NORTHEASTERN CHARLESTON COUNTY THROUGH 600 PM EDT... AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG WINDS OF 45 TO 55 MPH. THIS STORM WAS LOCATED NEAR SOUTH SANTEE...MOVING EAST AT 10 MPH. AREAS IN AND AROUND SOUTH SANTEE...WILL BE IMPACTED THROUGH 600 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. IF INSIDE A VEHICLE...YOU SHOULD BE SAFE FROM LIGHTNING STRIKES AS LONG AS IT IS NOT A CONVERTIBLE AND YOU AVOID TOUCHING WINDOWS AND ELECTRONIC DEVICES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 605 PM EDT THU AUG 6 2009 SCZ048-062230- BEAUFORT- 605 PM EDT THU AUG 6 2009 ...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BEAUFORT COUNTY THROUGH 630 PM EDT... AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG WINDS OF 45 TO 55 MPH. THIS STORM WAS LOCATED NEAR CALAWASSIE ISLAND...OR ABOUT 9 MILES NORTH OF HILTON HEAD ISLAND...MOVING WEST AT 5 MPH. AREAS IN AND AROUND PARRIS ISLAND...CALAWASSIE ISLAND...WILL BE IMPACTED THROUGH 630 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS... REMAIN AS LOW TO THE GROUND AS POSSIBLE AND AWAY FROM TALL OBJECTS... OPEN SPACES...AND BODIES OF WATER. IF INDOORS...STAY AWAY FROM WINDOWS...DOORS...PLUMBING AND ELECTRICAL DEVICES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
611 PM EDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL FLEMING 31.88N 81.43W
08/06/2009 E0.25 INCH LIBERTY GA TRAINED SPOTTER
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 705 PM EDT THU AUG 6 2009 SCZ047-051-062345- COASTAL JASPER-INLAND JASPER- 705 PM EDT THU AUG 6 2009 ...STRONG THUNDERSTORMS WILL IMPACT CENTRAL JASPER COUNTY THROUGH 745 PM EDT... AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG WINDS OF 45 TO 55 MPH. THIS STORM WAS LOCATED NEAR JASPER...OR ABOUT 10 MILES SOUTH OF RIDGELAND...MOVING SOUTHEAST AT 5 MPH. AREAS IN AND AROUND OKATIE...JASPER...SUN CITY...CHELSEA...WILL BE IMPACTED THROUGH 745 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL APPLIANCES UNLESS IT IS AN EMERGENCY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 718 PM EDT THU AUG 6 2009 GAZ138>141-070000- COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH- 718 PM EDT THU AUG 6 2009 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LIBERTY AND NORTHEASTERN MCINTOSH COUNTIES THROUGH 800 PM EDT... AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG WINDS OF 45 TO 55 MPH. THIS STORM WAS LOCATED NEAR SOUTH NEWPORT... OR ABOUT 12 MILES EAST OF TIBET...MOVING EAST AT 10 MPH. AREAS IN AND AROUND SOUTH NEWPORT...SHELLMAN BLUFF...HALFMOON LANDING...WILL BE IMPACTED THROUGH 800 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. &&
The Charleston,SC radar (KCLX), 119 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
1 hail. Local standard time, as filed.
Law Enforcement reported penny size hail in South Newport, Georgia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191355.